Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 14, 2021Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 14, 2021, 4:49 PM CDT for Sumter County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 4:49 PM CDT (21:49 UTC)
Expired
Jul 14, 2021, 5:30 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 147 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS84 KBMX 142149
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Wed Jul 14 2021
 
ALZ030-142230-
Sumter AL-
449 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 530
PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Kinterbish, or 10 miles southeast of York, moving
east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
York, Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Bellamy,
Ward, Whitfield and Lilita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 8832 3251 8792 3249 8795 3246 8796
      3245 8800 3243 8804 3240 8805 3237 8804
      3237 8802 3234 8798 3235 8797 3231 8793
      3231 8833
TIME...MOT...LOC 2148Z 271DEG 16KT 3239 8818 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:50 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 14, 3:50 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CDT Wed Jul 14 2021

.SHORT TERM...
/Updated at 1253 PM CDT Wed Jul 14 2021/

Today through Thursday.

Features of Interest.

Some residual troughing remains to the northwest of the area high
aloft from the Ohio River Valley southwest through the Lower
Mississippi River Valley region. In the mid and low levels, the
dominant features is deep-layer ridging over the Eastern Gulf of
Mexico northeast into Coastal Georgia and the Carolinas. Surface
high pressure was analyzed off the coast of South Carolina.

Risk Assessment.

The wet microburst risk was found to be high today with the best
potential across portions of our west and northwest counties.
Drier air compared to previous days was found on the 14.12z BMX
sounding and most modeling preserves that drier layer through the
afternoon hours. The drier air is helping to reduce the chances of
showers and storms, but if robust convection can develop, they
will have the potential to build vertically into the drier layer
aloft and produce strong winds in addition to producing frequent
lightning and heavy rainfall.

Near Term.

A few boundaries are across the forecast area with one extending
from our southwest counties northeast into our east-central
counties while another was across the northwestern portion of the
area. These localized weak convergence zones were helping to
encourage cumulus development with a few showers. Orographic lift
across portions of our eastern counties was helping to support
isolated showers across these areas. A few showers were developing
and moving across the northwest counties.

Drier air aloft is delaying shower and storm development and is
keeping the coverage more spotty compared to previous days.
Temperatures will continue to increase through the afternoon and
the combination with dew points in the 70s will yield strong low-
level instability. Chances for isolated showers and a few
thunderstorms will increase through the afternoon with best
potential in the late afternoon to early evening time frame.

Today.

Expect isolated showers and thunderstorms this afternoon with a
few storms that may produce strong winds. Highs will range from
the upper 80s northwest and east to the lower 90s south. Winds
will be from the southwest 5-10 mph.

Tonight.

Look for a few lingering showers through the evening followed by
partly cloudy skies overnight. Patchy fog will be possible after
midnight through the early morning hours near water bodies. Lows
will range from the upper 60s north to the low 70s south. Winds
will be light from the southwest.

Thursday.

Isolated showers and thunderstorms will develop through the day on
Thursday with the better potential across the southeastern half of
the forecast area. Highs will range from the upper 80s north and
east to the lower 90s south and west. Winds will remain out of the
southwest 5-10 mph.

05

.LONG TERM...
/Updated at 0340 PM CDT Wed Jul 14 2021/

Long term forecast is on track, with increased rain chances each
day, mainly during the afternoon and evening. Impulses rotating
around the western edge of the deep layer ridge will help to
enhance pops over the weekend. A trough approaches early next
week, leaving a shear axis across the region. This axis sinks
southward through early next week and provides a focus for
additional rain chances. Made a few minor changes to rain chances
to reflect adjustments to the placement of this shear axis.

14

Previous long-term discussion:
/Updated at 0354 AM CDT Wed Jul 14 2021/

Friday through Tuesday.

The western periphery of a modest deep-layer ridge will be located
over the region on Friday with weak continued weak southerly flow.
PWAT values above 1.7 inches will be supportive of scattered
afternoon and evening thunderstorm activity. The approach of a
trough axis extending from the Ohio Valley into the Lower
Mississippi Valley, may lead to enhanced rain chances across the
northern portions of our area on Saturday. This zone should shift
southward for Sunday through Tuesday as a ridge amplifies out
West, resulting in a more pronounced trough over the eastern
CONUS. If this occurs, rain chances could be rather high across
the forecast area in the vicinity of this slow-moving front.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will be more prevalent today with isolated showers
and thunderstorms developing through the afternoon hours with
shower activity lingering into the evening hours. Best chances for
TSRA will be from 21z - 00z and included this chance at all sites.
Low-level winds will be out of the southwest 4-8 kts.

Expect residual clouds through the evening with some lingering
shower activity. There will again be potential for some patchy
fog from after midnight through mid morning, especially near
water bodies due to light winds and fair to partly cloudy skies.
Confidence was not high enough to include at any terminal for this
issuance.

Clouds will begin to develop by mid morning Thursday with some
isolated showers possible toward late morning across the southeast
near TOI. Potential for activity elsewhere was too low to include
for this cycle. Low-level winds will remain out of the southwest
4-8 kts.

05

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected through the
weekend mainly in the afternoon and evening. Localized, mainly in
river valleys, fog will be possible each morning around sunrise. The
humid airmass will result in high relative humidity values each
day, with generally light southerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  90  70  90  70 /  20  30  10  50  20
Anniston    70  90  72  89  71 /  20  40  10  50  20
Birmingham  72  92  72  90  72 /  20  30  10  40  20
Tuscaloosa  72  92  72  90  72 /  20  30  10  40  20
Calera      72  91  72  89  72 /  20  40  10  40  20
Auburn      73  90  72  88  71 /  20  50  10  50  20
Montgomery  73  93  73  91  73 /  20  50  10  50  10
Troy        72  92  72  91  72 /  20  50  10  50  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 14, 10:58 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1058 AM CDT Wed Jul 14 2021

ALZ011>015-017>050-151900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1058 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated damaging wind gusts to 60mph are possible with scattered
thunderstorms this afternoon through this evening across portions of
Central Alabama. Storms are expected to decrease in coverage and
intensity after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Special weather statement, Jul 14, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Wed Jul 14 2021

ALZ030-142230-
Sumter AL-
449 PM CDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 530
PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Kinterbish, or 10 miles southeast of York, moving
east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
York, Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Bellamy,
Ward, Whitfield and Lilita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 8832 3251 8792 3249 8795 3246 8796
      3245 8800 3243 8804 3240 8805 3237 8804
      3237 8802 3234 8798 3235 8797 3231 8793
      3231 8833
TIME...MOT...LOC 2148Z 271DEG 16KT 3239 8818

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:36 PM CDTSpecial Weather StatementBMXMarengo24 min
Jul 13, 8:06 PM CDTSpecial Weather StatementBMXMarengo39 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.